Illinois, 2024

Flash Flooding and Hail in Illinois, August 30, 2024

August 30, 2024 · NWS ILX · 7 events in 4 counties and zones

A cold front interacting with a seasonably warm and moist environment triggered clusters of strong to severe thunderstorms across central Illinois during the afternoon and evening of August 30th. One cell dropped nickel-sized hail, while others produced wind gusts of around 60mph and minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacting with a seasonably warm and moist environment triggered clusters of strong to severe thunderstorms across central Illinois during the afternoon and evening of August 30th. One cell dropped nickel-sized hail, while others produced wind gusts of around 60mph and minor wind damage. In addition, urban flash flooding occurred across portions of Springfield and Champaign. No road closures or water rescues were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 30, 1:00 PM CST, 1 hour 4 minutes earlier. Its key messages:

  • Marginal risk (level 1 out of 5) for severe weather this afternoon into evening. Storms with damaging wind gusts, large hail, and heavy rainfall are possible from 3pm-9pm this evening ahead of a cold front mainly east of the Illinois River.
  • A cold frontal passage overnight tonight into the day tomorrow will bring cooler, drier air to central and southeastern IL. Allowing the highs to drop into the upper 70s to low 80s for the holiday weekend and into the new week.
  • Dry weather will settle in for the extended forecast period.
Area forecast discussion, Aug 30, 1:00 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
200 PM CDT Fri Aug 30 2024

.KEY MESSAGES...

- Marginal risk (level 1 out of 5) for severe weather this
  afternoon into evening. Storms with damaging wind gusts, large
  hail, and heavy rainfall are possible from 3pm-9pm this evening
  ahead of a cold front mainly east of the Illinois River.

- A cold frontal passage overnight tonight into the day tomorrow will
  bring cooler, drier air to central and southeastern IL.
  Allowing the highs to drop into the upper 70s to low 80s for the
  holiday weekend and into the new week.

- Dry weather will settle in for the extended forecast period.

&&

.DISCUSSION...
Issued at 200 PM CDT Fri Aug 30 2024

Today a cold front will begin to move through the CWA from the NW to
the SE. Currently, it is located off to the NW over central WI and
eastern IA. Behind it, cooler and drier air will seep into our
forecast area. Ahead of it, hot, humid air continues to fester,
feeding the heat indices and the marginal severe risk that is in
place for this afternoon. After the cold front makes its slow exit,
we will see peak into fall. Highs in the low to mid 80s (with Monday
dropping into the upper 70s) and dry weather for the majority of the
week. Some low chances (10-15%) for showers come up late in the
week. The CPC has a 35-50% chance of below normal temperatures and
precipitation for the next 2 weeks. The entire month of September
is outlooked to be leaning above normal temperatures and equal
chances of below/above normal for precipitation.

Now... To dig into the fun weather for today. Heat indices once
again get up into the upper 90s near 100 this afternoon for areas
east of the Illinois River. Areas west of the river will be cooler,
as long as the cold front enters our NW as it is expected to. The
cold front looks to make into our NW by early afternoon (~18z) and
exits our SE counties by mid afternoon tomorrow (18-21z Saturday).
As it passes, strong to severe thunderstorms will develop ahead of
it, with damaging wind gusts and large hail as the main threats.
Main timing for that would be 3pm to 9pm, but some isolated
showers/storms could pop up just before or just after that
timeframe.

The shear ahead of the front isn't great, only 15-25 knots of 0-6km
shear. Initially storms may be slightly elevated but become surface
based by late afternoon (~21z). MUCAPE values of 2000-2500 J/kg and
SBCAPE values nearing 3000 J/kg will allow for the storms to
develop. However, with the weak wind shear in place, the storms
won't be long lived. The largest risk comes with the collapse of the
storms, pushing out strong wind gusts near 60 mph. Large hail may be
hard to achieve, especially if the storms can't get tall enough and
if there is substantial melting as they fall to the surface in the
very hot air.

Another risk with these storms will be the heavy rainfall. They have
the potential to be associated with torrential rainfall, posing a
localized flooding risk. The PWATs today are 1.9-2 inches. The
storm motions look to be relatively slow, moving at 20-25 knots to
the NE as the cold front pushes everything in an overall eastern
direction. Some CAMs (HRRR, NAMNest) are showing a training aspect
to the system. That mixed with the slow storm motions will allow
storms to linger over the same locations longer.

Copple

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1242 PM CDT Fri Aug 30 2024

The 18z TAFs are a bit complex today. A cold front will move through
this afternoon and overnight. PIA will be on the northern edge of
the precipitation and area of low cloud decks over night. Ahead of
the front, storms will move through central Illinois, affect most,
if not all, TAF sites. Overall the storms/showers should be out of
the area by 06z. Along the front, a region of MVFR cloud decks will
affect all but PIA early tomorrow morning. Heights should rise
quickly after the front has finished passing. Behind the front, a
wind shift from westerly to northerly is expected.

Copple

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 30, 10:37 AM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1137 AM CDT Fri Aug 30 2024

ILZ027>030-036-040-311100-
Knox-Stark-Peoria-Marshall-Fulton-Schuyler-
1137 AM CDT Fri Aug 30 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

A few thunderstorms are possible from mid afternoon into early
evening. While the severe weather threat is low, isolated wind gusts
of 50 to 60 mph can't be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ031-037-038-041>057-061-311100-
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-
1137 AM CDT Fri Aug 30 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop by mid afternoon, continuing
into the evening. While widespread severe weather is not expected, a
few storms may contain wind gusts around 60 mph and hail.

Ahead of the storms, the heat index will top out around 100 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 3 to 8 pm.

Expected storm motion is toward the northeast around 30 mph.

ILZ062-063-066>068-071>073-311100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1137 AM CDT Fri Aug 30 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...This afternoon and tonight.

The heat index will top out around 100 degrees this afternoon.

A few thunderstorms are possible this afternoon, with a better
chance during the evening. While widespread severe weather is not
expected, these storms may contain wind gusts around 60 mph and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered storms will linger into Saturday, though severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 5 pm to 8 pm.

Expected storm motion is toward the northeast around 30 mph.

37

The radar

The St Louis radar (KLSX), 105 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Hail, Scott

When
August 30, 2:04 PM CST to 2:09 PM CST
Where
Scott County, Winchester
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.630, -90.470

Thunderstorm Wind, Scott

When
August 30, 2:04 PM CST to 2:09 PM CST
Where
Scott County, Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.630, -90.470

A few trees and tree branches were blown down.

Flash Flood, Sangamon

When
August 30, 3:30 PM CST to 7:00 PM CST
Where
Sangamon County, 1.72 mi SSW of (Spi)springfield Arp to 0.95 mi E of Archer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.828, -89.696

Several roads were flooded in Springfield, including the 1600 block of Sangamon Avenue and parts of Clock Tower Drive and Durkin Drive.

Flash Flood, Sangamon

When
August 30, 3:53 PM CST to 7:00 PM CST
Where
Sangamon County, 1.64 mi SW of (Spi)springfield Arp to 1.33 mi NW of Jerome
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.833, -89.702

Numerous low-lying spots and viaducts were flooded across Springfield.

Thunderstorm Wind, Piatt

When
August 30, 5:00 PM CST to 5:05 PM CST
Where
Piatt County, 3.61 mi NNE of Cerro Gordo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.930, -88.710

A power pole was snapped and a tree was blown across a road.

Thunderstorm Wind, Champaign

When
August 30, 5:15 PM CST to 5:20 PM CST
Where
Champaign County, 2.67 mi SW of Champaign
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.089, -88.279

A large tree branch was blown down at Clover Lane and Blackthorn Drive.

Flash Flood, Champaign

When
August 30, 5:51 PM CST to 8:30 PM CST
Where
Champaign County, 0.3 mi ENE of Champaign to 0.27 mi ENE of Champaign
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.122, -88.245

Water was flowing across the road and sidewalk on Columbia Avenue near Neil Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212868, 1212869, 1212865, 1212866, 1212870, 1212871, 1212867.